My beautiful mother, Carol, was diagnosed with breast cancer in January 2018. She was the quintessential mother, wife, friend and doting “Mimi” - full of love and life! She was prescribed Xeloda 4 weeks prior to her death.
We lost my mother on February 22, 2021 after a severe toxic reaction to the drug Xeloda (capecitabine). She was 70 years old. My mother started taking Xeloda January 22nd. Within the first week of her Xeloda treatment she began to develop mild symptoms such as fatigue, weight loss, loss of appetite, hand and foot syndrome and diarrhea. She contacted her oncologist who told her these side effects were “common” with this drug and prescribed a cream to help with her hands and feet. By the second week of treatment, her symptoms were quickly worsening; including mucositis, hand and foot syndrome, extreme weight loss, fatigue, diarrhea and a mild cough. She was extremely frail losing 18 lbs in 2 weeks. I contacted her oncologist with my growing concerns and she was seen in clinic the following day. It was acknowledged that she was experiencing “common side effects”. She was treated with a few liters of IV fluid and sent home. She was heading into her first week “off” the Xeloda and was told the symptoms would begin to improve over the next few days. The weekend came and her symptoms only continued to get worse. By Monday morning she had become so weak, she fell at home. I rushed over to her house to find her unable to talk to or walk on her own. We rushed her to the ER. After a myriad of tests in the ER she was admitted with long list of complications related to her new chemotherapy (Xeloda) including febrile neutropenia, severe mucositis, hypertension and 7 other complications. She was admitted to the hospital where the team was trying to help her body through this toxicity with “supportive care”. We were told shortly after her admission to that they believed she had a genetic condition, a dihydropyrimidine dehydrogenase (DPD) deficiency, and was unable to metabolize the 5-FU agent. The only hope for helping to reverse this reaction was a drug called Vistoguard which needed to be taken orally. Unfortunately for my mother, she was unable to take anything orally at this point because of the severity of her mucositis at admission. They considered putting in a dophoff tube to administer the medication but they were concerned it was too risky because of her neutropenia. I pleaded for this several times throughout the first week of admission. In the hospital her symptoms continued to worsen including hand and foot desquamation, worsening severe mucositis, dry eyes, delirium, prolonged nadir and countless other issues. She was receiving daily platelet transfusions, IV nutrition, morphine as well as injections to help boost her white blood cells. Her mouth, lips, throat and esophagus were covered in lesions and blood. Her skin was discolored and sloughing off. Her eyes were dry and requiring artificial tears. Her hair was falling out. She couldn’t control her own bowels. She began to become unresponsive. I was still being told it was simply a “waiting game”. She was deteriorating before my eyes. She became unable to clear her own secretions and was admitted to the MICU and intubated to protect her airway after 1 week in the hospital. At this point, they agreed to insert an NG tube to administer the Vistoguard antidote. This antidote is supposed to be given within 96 hours of your last dose of but they believed there may still be a glimmer of hope that it may have some effect even 10 days after her last dose. They began to administer the medication but ran into significant issues of the tube clogging during administration of the drug causing them to have to replace the tube to continue with this medication. (Note: This is a major flaw in the use of Vistoguard with patients presenting with severe mucositis. It is not meant to be given in a feeding tube, but sometimes there is no other option.) Her counts were still not recovering and her bone marrow and renal function began to fail. Difficult conversations were had with doctors and oncologists about her prognosis. Her body had just been through a war against capecitabine and it was not going to be able to recover. I watched her die an excruciatingly painful early death because of this drug. She passed away the evening of February 22nd at the age of 70.
We learned too late that her death likely could have been prevented with a simple test for a dihydropyrimidine dehydrogenase (DPD) deficiency. Xeloda and 5-FU are responsible for 500-1000 deaths every year; many of which could be prevented with a simple blood test. This is sadly not “rare” and sadly we found out about this too late. The cost of not testing = DPD deficient patients dying an excruciating and painful death.
It is now our family’s mission to join the growing number of DPD pre-screen testing advocates to push for change. There is no more time to wait to save innocent lives from being lost. If you or a loved one are experiencing side effects from capecitabine or 5-FU - do not wait to contact your oncologist and express your concerns - it could very well save your life!